2 Clarke Drive
Cranbury, NJ 08512
© 2022 MJH Life Sciences™ and OncLive - Clinical Oncology News, Cancer Expert Insights. All rights reserved.
William Gradishar, MD, discusses the importance of pretreatment to prevent drug-induced infusion reactions in patients with breast cancer and other malignancies.
William Gradishar, MD, the chief of hematology and oncology, Department of Medicine, Betsy Bramsen Professorship of Breast Oncology, and a professor of medicine (hematology and oncology) at Northwestern University Feinberg School of Medicine, discusses the importance of pretreatment to prevent drug-induced infusion reactions in patients with breast cancer and other malignancies.
In any patient with cancer who is receiving chemotherapy or another treatment regimen, adverse effects (AEs) are typically minimized, Gradishar says. This includes drug-induced hypersensitivity reactions, which can be distressing to patients depending on the severity, according to Gradishar. In breast cancer, infusion reactions are often associated with taxane therapy, while in hematologic malignancies, they are observed in patients who are being treated with anti-CD20 therapies, such as rituximab (Rituxan), Gradishar notes.
These AEs are typically not high grade, with low-grade AEs including feeling flushed, tightness of the chest, or shortness of breath. However, in some cases, severe anaphylactic reactions can occur, Gradishar explains. As such, healthcare providers should attempt to keep infusion reactions as low grade as possible with pretreatment, Gradishar concludes.